View Full Version : ADHD Meds and gaining weight


ldestefano
09-30-15, 08:10 PM
When my son first started medication about 5 years ago he lost weight and didn't gain for about 3 years. Just in the last two years he significantly gained weight to a point where now he is overweight. I am thinking maybe because of not eating much at first really slowed his metabolism down? He is a pretty good eater and doesn't eat much junk food.

He is actually going to see an endocrinologist about this to see if there are any other issues. I was just wondering if there was any correlation with the meds. He has been concerta 54 for the most part and clonidine at night.

Tigereyes1972
10-12-15, 12:30 PM
The same has happened to my son from Concerta my son was always thin then one year after the meds he started gaining weight he has been off over a year and is still overweight its horrible

ccom5100
10-12-15, 03:13 PM
my ds was gaining weight when he was taking quanfacine, but since we added concerta about a year and a half ago, he's been rail thin. He eats a good breakfast, sometimes very little for lunch, but then snacks when he gets home from school and eats a decent dinner. I think the stimulants speed up the metabolism. Maybe after a few years, they adjust and it doesn't affect their metabolism any more.

TangledWebs
10-12-15, 05:00 PM
Sure, he could have slowed his metabolism down. My weight fluctuates on Adderall XR. I'm 5'4" and I stay between 112-125 lbs., respectively. If I take my Adderall consistently, I stay on the lower end, but if I take a lot of breaks, I tend to gain weight. Does he take the Concerta every day?

Did he have his thyroid levels checked?

busymomonli
10-13-15, 01:15 PM
My son is unmedicated, but is now overweight as well. His is due to compulsive eating because of his ADHD. He has to be constantly in motion and when bored, he turns to food to get that out. I also have a thyroid condition but he's been tested and he's negative.

What is your sons age? I ask because my son is 12, and it seems that pre-teen boys seem to bulk up just before they hit those rapid growth years. I noticed many of the boys gained a significant amount of weight at this age when my daughter was in middle school. Now I see those same boys in high school and they are all very tall and thin.

Pura Vida
10-13-15, 02:34 PM
I had an issue with gaining wait when I was on concerta, in fact my doctor was really worried that I was getting way too thin. I am better balanced now, but I definitely notice that on the days that I forget to take my meds, I eat a lot more. If he isn't taking his meds every day, maybe that has something to do with it?